Hail, Carson
- When
- May 24, 2:40 PM CST
- Where
- Carson County, 7.96 mi SSE of White Deer
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 35.330, -101.110
Severe thunderstorms moved across much of the central and eastern sections of the Texas Panhandle during the afternoon and overnight hours. These storms produced large hail and strong thunderstorm wind gusts along with a few tornadoes and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across much of the central and eastern sections of the Texas Panhandle during the afternoon and overnight hours. These storms produced large hail and strong thunderstorm wind gusts along with a few tornadoes and flash flooding. The only damage reported was due to the flash flooding in the south central Texas Panhandle and also from a tornado in the northern Texas Panhandle. No injuries were reported from the severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 1:30 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT MON MAY 24 2010 .DISCUSSION... SEVERE WEATHER DURING THE SHORT TERM PART OF THE FORECAST WILL REMAIN THE MAIN WEATHER CONCERN THIS AFTERNOON...SO WILL BE FAIRLY BRIEF. UPPER LEVEL TROUGH ACROSS THE FOUR CORNERS REGION HAS ASSUMED A NEGATIVE TILT AS IT EJECTS TO THE NORTHEAST INTO THE NORTHERN PLAINS STATES. THUNDERSTORMS HAVE ALL READY ERUPTED ALONG AND EAST OF APPROACHING DRYLINE. LATEST LAPS ANALYSIS INDICATES DRYLINE HAS SLIPPED INTO THE WESTERN ZONES WITH LOWER 30 DEWPOINTS ACROSS THE WEST WITH MIDDLE TO UPPER 60S TD/S IN THE EAST. RUC MESO ANALYSIS DATA REVEALS SBCAPES OF 2500 TO 3000 WITH SUFFICIENT SHEAR TO SUPPORT ORGANIZED CONVECTION...INCLUDING SUPERCELLS. LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE GIVEN BACKED SOUTHEASTERLY WINDS LOCATED ACROSS THE CENTRAL/EASTERN LOCATIONS. TORNADO WATCH WILL REMAIN IN EFFECT ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES UNTIL 800 PM CDT. COVERAGE MAY INCREASE LATER THIS AFTERNOON/EVENING AS THUNDERSTORM COMPLEX MAY EVOLVE...WHICH WILL CONTINUE TO SUPPORT A SEVERE WEATHER THREAT. LITTLE CHANGES WERE MADE ON TUESDAY AND WEDNESDAY SURFACE TROUGH AND DRYLINE WILL MEANDER ACROSS THE REGION...WITH THE CONTINUATION OF SHOWER AND THUNDERSTORM CHANCES. THE EXTENDED PORTION OF THE FORECAST REMAINS IN TACT AND UNCHANGED AS SEVERE WEATHER IS THE FOCUS OF THE SHORT TERM. UPPER LEVEL RIDGING WILL TAKE PLACE ACROSS THE PANHANDLES LATE WEDNESDAY THROUGH FRIDAY...ENDING PRECIP CHANCES. TEMPS WILL INCREASE BACK INTO THE MIDDLE TO UPPER 80S DURING THIS TIME. UPPER LEVEL RIDGE MAY DAMPEN SOME DURING THE LATTER PART OF THE WEEK...BUT FORECAST WILL REMAIN DRY ATTM. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS ANTICIPATED THROUGH THE FORECAST DUE TO RECENT RAINS. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 59 81 60 81 61 / 30 20 30 20 20 BEAVER OK 62 82 62 83 60 / 40 30 30 20 20 BOISE CITY OK 47 80 57 80 56 / 20 20 30 20 20 BORGER TX 62 82 63 83 62 / 30 30 30 20 20 BOYS RANCH TX 56 82 59 82 59 / 20 20 30 20 20 CANYON TX 59 81 60 81 61 / 20 20 30 20 20 CLARENDON TX 63 82 63 82 62 / 40 30 30 20 20 DALHART TX 51 81 58 80 57 / 20 20 30 20 20 GUYMON OK 55 82 60 81 60 / 30 30 30 20 20 HEREFORD TX 58 80 59 80 59 / 20 20 30 20 20 LIPSCOMB TX 63 83 63 82 60 / 40 30 30 20 20 PAMPA TX 62 82 63 81 61 / 30 30 30 20 20 SHAMROCK TX 64 85 63 82 62 / 40 30 30 20 20 WELLINGTON TX 65 85 64 83 63 / 40 30 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 21/10
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1153 AM CDT MON MAY 24 2010 OKZ001>003-TXZ001>020-242100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1153 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...TORNADO WATCH IN EFFECT UNTIL 800 PM CDT FOR THE CENTRAL AND EASTERN PANHANDLES... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. THESE STORMS ARE ANTICIPATED TO DEVELOP ALONG AND EAST OF THE DRYLINE...WHICH WILL TRACK SLOWLY EAST THROUGH THE DAY. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS...ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AS A RESULT...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY DURING THE AFTERNOON AND EVENING HOURS FROM TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS. TAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
113 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL GUYMON 36.69N 101.48W
05/24/2010 E1.00 INCH TEXAS OK PUBLIC
&&
EVENT NUMBER AMA1000517
SMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
128 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL 3 NE GUYMON 36.72N 101.44W
05/24/2010 E0.75 INCH TEXAS OK BROADCAST MEDIA
&&
EVENT NUMBER AMA1000518
SMBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 222 PM CDT MON MAY 24 2010 TXZ013-014-018-019-242015- CARSON TX-GRAY TX-ARMSTRONG TX-DONLEY TX- 222 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR DONLEY...ARMSTRONG... GRAY AND CARSON COUNTIES. AT 221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED AN AREA OF STRONG THUNDERSTORMS NEAR GROOM...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. NUNEZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
239 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 NW HARDESTY 36.63N 101.22W
05/24/2010 E1.00 INCH TEXAS OK BROADCAST MEDIA
&&
EVENT NUMBER AMA1000519
JACKSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT MON MAY 24 2010 TXZ013-014-018-019-242030- CARSON TX-GRAY TX-ARMSTRONG TX-DONLEY TX- 305 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR DONLEY...ARMSTRONG... GRAY AND CARSON COUNTIES. AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF THUNDERSTORMS FROM GOODNIGHT TO 9 MILES SOUTH OF GOODNIGHT...MOVING NORTH AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 4 WSW BAKER 36.85N 101.09W
05/24/2010 M2.00 INCH TEXAS OK STORM CHASER
&&
EVENT NUMBER AMA1000520
MADThe Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
34 hail, 4 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.
An amateur radio operator estimated sixty-one knot thunderstorm wind gusts associated with a downburst one mile north of Groom Texas. No damage or injuries were reported.
The hail was reported to be approximately fifteen miles east of U.S. Highway 83 on Texas State Highway 33.
A cooperative observer for the National Weather Service estimated sixty-one knot thunderstorm wind gusts just north of Higgins Texas. No damage or injuries were reported.
The tornado began about four miles west of Spearman Texas at 1929 CST and lifted about four miles northwest of Spearman Texas at 1942 CST. Minor damage to some structures was reported on a farmstead and also large trees were knocked down. The tornado path length and path width were estimated.
The tornado touched down at 1937 CST approximately three miles west of Spearman. The tornado was reportedly a satellite tornado which occurred within the circulation of the main tornado from 1929 CST four miles west of Spearman. The tornado lifted about 1938 CST about two and a half miles west of Spearman. The tornado remained over open country and the path length and path width were estimated. No damage or injuries were reported.
A trained spotter reported two brief tornado touchdowns within the same severe thunderstorm that produced the main tornado west of Spearman minutes earlier. The two tornadoes touched down at approximately 1947 CST roughly four miles northwest of Spearman Texas and were on the ground for about two minutes. The tornadoes occurred over open country and the tornado path length and path width were estimated. No damage or injuries were reported.
The tornado was also reported by a reliable storm spotter and touched down near Spearman Texas at 1956 CST. The tornado remained over mainly open country and lifted at 1958 CST. The path width and path length were estimated. No damage or injuries were reported.
A trained spotter estimated thunderstorm wind gusts of fifty-two knots about ten miles south of Farnsworth Texas. No damage or injuries were reported.
The trained spotter reported the hail on Amarillo Boulevard between Florida Street and Kentucky Street.
An amateur radio operator reported the hail at 10th Avenue and Eastern Street in Amarillo Texas.
The broadcast media reported flash flooding in parts of Amarillo Texas along with numerous road closures. Interstate 40 in the eastbound and westbound lanes were reported closed at Washington Street due to a flooded underpass. Interstate 40 and Ross Street and also Interstate 40 and Coulter Street were impassable due to the flash flooding. Interstate 27 and Hillside Road along with Interstate 27 and Bell Street were reported closed. Interstate 40 was reported closed to westbound traffic due to underpass flooding at the intersection of Interstate 40 and Ross Street. High water rescues had to be performed at several intersections within Amarillo Texas including at Bell Street and Fulton Drive and also at Mesa Circle and Western Street. Two cars were reported to be overturned at 34th Avenue and Interstate 27. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232050, 232052, 232053, 232040, 232054, 232056, 232055, 232057, 232065, 232066, 232058, 232059, 232061, 232060, 232062, 232064, 234919, 232063, 232087, 233240, 232092, 232067, 232098, 232068, 232069, 232070, 232080, 232043, 232071, 232073, 232079, 232072, 232084, 232082, 232081, 232077, 232076, 232083, 232078, 234911, and more.